NSAIDS may damage intestines

Discussion in 'Fibromyalgia Main Forum' started by Lanie, Jun 12, 2003.

  1. Lanie

    Lanie New Member

    Just thought I'd post this info that came to me. Hope it is helpful. Lanie



    ANTI-INFLAMMATORY DRUGS MAY DAMAGE INTESTINE

    A study using a capsule-size camera reveals non-steroidal
    anti-inflammatory drugs may cause more damage to the intes-
    tine than previously thought. Researchers at the Baylor
    College of Medicine in Houston reported at the Digestive
    Disease Week 2003 conference in Orlando their study using
    capsule endoscopy detected NSAIDs-related injury in the
    small bowel, an area of the gastrointestinal tract unreach-
    able by other diagnostic tools such as endoscopes. In their
    tests, a pill containing a tiny camera that is swallowed
    by the patient detected small bowel erosions in 62 percent
    of NSAID users compared to 5 percent of non-users. "More
    than 100 million prescriptions for NSAIDS are written
    annually in the United States," said lead author Dr. David
    Graham, professor of medicine and molecular virology at
    Baylor and chief of the gastroenterology section of
    Houston VA Medical Center. "The study shows that the pa-
    tients who take NSAIDs regularly have an increased risk
    of small intestinal mucosal ulceration and bleeding."
    NSAIDs reduce pain and inflammation by affecting chemicals
    in the body. The same chemicals also are in the stomach,
    where NSAIDs can cause indigestion, and possibly ulcera-
    tion, Graham said.

  2. tandy

    tandy New Member

    good article!!I wonder if you'd have to be taking the ansaids for a very long time and lots of them to find damage???I take them as needed for inflammation.Only 2 times a day....for the last 2 weeks.But in the past i've been on them for months at atime.Never more than 6 months without stopping~I think one would only see damage done after long term use~(I hope)I have enough stomach problems with my IBS!!thanks!
    Regards,
    Tracey
    [This Message was Edited on 06/13/2003]
  3. Lanie

    Lanie New Member

    That was my problem and not IBS at all. I wonder if all the NSAIDS I took damaged my intestines to the point the doctor actually thought I had IBS.

    I must say, I have been off all my meds except Flexeril, tylenol w codiene, trazedone and levoxyl since my surgery and everything down there has been running smoothly for a couple of months now.

    Makes ya think...
    Lanie
  4. Mikie

    Mikie Moderator

    Tylenol is very hard on the liver, so be careful taking it.

    Love, Mikie
  5. Lanie

    Lanie New Member

    I take it very rarely. Only when I am in EXTREME pain. I take maybe 10 a month. I usually just suffer thru the rest of the time. Addictive personalities run in the family so I am extremely careful of what I do. Stopped drinking years ago just to avoid the temptation of overindulgence.

    Thanks for caring,
    Lanie